Winter Storm, Edwards
- When
- November 27, 9:00 PM CST to November 28, 3:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
Snow began falling north of I-70 late in the afternoon on Sunday the 27th, and then worked its way south and southeast. This storm caught many travelers by surprise, this being the last day of the Thanksgiving weekend.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow began falling north of I-70 late in the afternoon on Sunday the 27th, and then worked its way south and southeast. This storm caught many travelers by surprise, this being the last day of the Thanksgiving weekend. By Monday morning on the 28th, 2 to 3 inches fell in a 30 to 50 mile band from Wakeeney to Kinsley. Most locations reported around 2 inches, with 3 inches of new snow reported at both Wakeeney and 6 miles north-northwest of Larned in Pawnee County. Strong north to northwest winds at 30 to 50 mph accompanied the snowfall, causing numerous travel problems due to deep drifting and icing up of roads. In addition, snow and blowing snow caused very poor visibility conditions, resulting in a 25-car pile up along I-70 in northwest Kansas. I-70 closings started at Goodland first, and then worked west to Colby, followed by Hays and finally Russell. The Fort Hays State University coliseum was converted into a make-shift hotel, as motel rooms were scarce. The Kansas Highway Patrol reported most accidents could have been prevented by just slowing down, but after numerous accidents, including a fatality accident near Russell, they started closing the interstate. Many power poles were blown down, and power companies near Wakeeney reported over 300 power poles down Sunday night. Along US Highway 50 just east of Sprearville in Ford County, 51 power poles were blown down. The small community of Ransom in Ness County had additional problems to contend with, when the power outage caused their water supply to be shut down when the electric pumps to the city wells were without power. Snowfall amounts of 1 inch or less were reported from many additional locations in southwestern Kansas that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 27, 3:06 PM CST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CST SUN NOV 27 2005 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE IS 1ST 12-18 HOURS...HOW MUCH SNOW...HOW HIGH WILL WIND SPEED BE...AND HOW SOON WILL THE SNOW END. THE LATEST SURFACE ANALYSIS FROM 20Z SHOWED A LOW PRESSURE CENTER BETWEEN P28 AND PTT...WITH AN OCCLUDED FRONT NORTHWARD TO ANOTHER SMALL LOW PRESSURE CENTER JUST SOUTHWEST OF HSI NEBRASKA. A SOUTHWEST TRAILING COLD FRONT EXTENDED SOUTH TO SOUTHWESTERN TEXAS...THEN WEST INTO NORTHERN OLD MEXICO. CURRENT RADAR AND SATELLITE LOOPS INDICATED THE UPPER ASSOCIATED LOW PRESSURE WAS EAST OF AMA NEAR STATION WHE MOVING EAST. WITH TIME...EXPECT THIS UPPER LOW TO TURN NORTH- NORTHEAST AND BE OVER MCI BY 28/12Z. THE SURFACE LOW SHOULD ALSO TRACK NORTHEASTWARD AND BE OVER SOUTHWESTERN IOWA BY 28/12Z. BUT WRAP AROUND MOISTURE SHOULD KEEP UP THE SNOW ACROSS ALL BUT THE FAR SOUTHEAST CWA TONIGHT. GRADIENT IS SUCH THAT 20 TO 40KT WITH GUSTS TO 50KT ARE NOT OUT OF THE QUESTION. KEPT THE SNOW AND BLOWING SNOW ADVISORY GOING TILL 12Z...WITH A WIND ADVISORY IN THE SOUTHEAST 3 COUNTIES TILL 12Z. THE MID SHIFT CAN EXTEND EITHER OF THESE ADVISORY IF WARRANTED AND NEEDED. MODELS ARE IN GOOD AGREEMENT WITH KEEPING HIGH POPS FOR SNOW TONIGHT IN THE EASTERN CWA...AND KEEPING A CHANCE POPS AROUND 40 GOING MONDAY MORNING IN THE NORTHEAST. WESTERN CWA MAY N0T SEE AS MUCH SNOWFALL...BUT WINDS WILL BE STRONGER AND BLOWING SNOW MAY CAUSE TRAVEL PROBLEMS TONIGHT. SKIES MAY NOT CLEAR OUT AS FAST AS PREVIOUSLY THOUGHT ON MONDAY...SO LOWERED MAX TEMPS A BIT. IT SHOULD BE COLD MONDAY...BUT EXPECT WINDS TO SLACKEN SLIGHTLY IN THE AFTERNOON. WILL GO WITH ONLY 34 FOR A HIGH NEAR HYS MONDAY WHERE SNOW SHOULD BE 3-5 INCHES BY MORNING. WILL TREND MAX TEMPS WARMER TO THE SOUTHWEST UP AROUND 48 NEAR EHA...WHERE LESS SNOW COVER IS ANTICIPATED. HIGH PRESSURE WILL BE IN CONTROL MONDAY NIGHT AND LOWS SHOULD PLUMMET...ESPECIALLY OVER FRESH SNOW COVER. GCK...HAYS AND SCOTT CITY COULD BE EVEN COLDER THAN I HAVE (18)...BUT THIS SEEMS TO BLEND WELL WITH NEIGHBORS TO THE NORTHWEST. FOR TUESDAY...WILL FOLLOW A SIMILAR MAXIMUM TEMPERATURE PATTERN WITH WARMEST SOUTHWEST AND COOLEST IN NORTH-NORTHEAST. OVERALL...EXPECT ALL STATIONS TO BE 2 TO 4 DEGREES WARMER THAN MONDAY WITH MORE SUNSHINE AND LESS COLD AIR ADVECTION. DAYS 3-7... AN EXPANSIVE AREA OF TROPICAL CONVECTIVE FORCING (WHICH DOES NOT PROJECT ONTO A MJO) PERSISTS ACROSS THE EASTERN HEMISPHERE FROM AROUND 30-150E, WITH THE CENTRIOD NEAR 0/120E (IN TERMS OF THE MOST INTENSE THUNDERSTORM ACTIVITY). IN CONCERT WITH COMPLEX INTERACTIONS INVOLVING THE NORTHERN EXTRATROPICS, THE RESULT HAS BEEN A DISCONTINUOUS RETROGRESSION OF THE RIDGE-TROUGH PATTERN ACROSS THE PNA SECTOR DURING THE LAST WEEK. THE LATTER IS CURRENTLY FAVORING TROUGHS TO PROGRESS THROUGH THE ROCKIES AND OUT INTO THE PLAINS, INCLUDING THE INTENSE BAROCLINIC DEVELOPMENT NOW OCCURRING ACROSS SOUTHERN/CENTRAL KS. THERE IS GENERAL NUMERICAL MODEL AGREEMENT FOR THE ABOVE DESCRIBED SYNOPTIC PATTERN TO PERSIST FOR THE NEXT 7 DAYS. HOWEVER, PARTLY THE RESULT OF BLOCKING STRUCTURES ACROSS THE HIGHER LATITUDES OF BOTH THE CENTRAL PACIFIC AND CENTRAL ATLANTIC OCEAN BASINS, THE FLOW ACROSS THE USA SHOULD BE GENERALLY ZONAL, WITH AT LEAST TWO SHORT WAVE TROUGHS TO AFFECT MY CWA DURING WEEK 1. WEATHER-CLIMATE MONITORING DOES SUGGEST THE POSSIBILITY OF ANOTHER TROUGH AMPLIFYING ACROSS THE ROCKIES WITH STORM DEVELOPMENT ON THE PLAINS DURING WEEK 2. INTERESTINGLY ENOUGH, THAT SIGNAL IS BEING SUGGESTED BY THE DAY 6 UKMET SINGLE MODEL RUN (1200 UTC 27 NOVEMBER INITIAL CONDITIONS) AND GFS ENSEMBLE DURING THE WEEK 2 PERIOD. OVERALL, I HAVE NO NWP PREFERENCE. THE FIRST SHORT-WAVE TROUGH SHOULD PASS JUST TO MY NORTH ON ABOUT WEDNESDAY, FOLLOWED BY A SURGE OF FAIRLY COLD AIR ON THURSDAY, WITH MAX TEMPS A FEW DEGREES LOWER THAN CLIMATOLOGY. THE SECOND SYSTEM WOULD BE DUE BY AROUND FRIDAY NIGHT AND SATURDAY. CHANGES MADE TO THE GRIDS WERE TO REMOVE THE SLIGHT POPS FOR LIGHT SNOW THURSDAY MORNING, SINCE SHORT-WAVE TROUGH NUMBER 1 SHOULD BE EAST OF MY CWA, ALONG WITH WEAK COLD ADVECTION. THE SECOND CHANGE WAS TO ADD SLIGHT POPS FOR LIGHT SNOW FRIDAY AND SATURDAY MORNING, FOR THE SECOND FEATURE. FINALLY, I LOWERED TEMPERATURES TO NEAR OR A BIT LOWER THAN CLIMO FOR NEXT WEEKEND, EXPECTING YET ANOTHER SURGE OF FAIRLY COLD AIR. THESE COLD AIR MASSES WILL NOT BE TRULY ARCTIC IN ORIGIN HOWEVER, GIVEN THE LIKELIHOOD OF SNOW COVER JUST TO THE NORTH AND SOME BLEEDING SOUTH OF ARCTIC AIR FROM CANADA, TEMPERATURES SHOULD BE JUST BELOW CLIMATOLOGY IN THESE AIR MASSES. I WILL LEAVE THE LOCAL 8-10 DAY FORECAST AS NEAR NORMAL FOR BOTH TEMPERATURES AND PRECIPITATION. IF I WERE DOING A WEEK 2 PREDICTION FOR THE DDC CWA, I WOULD GIVE THOUGHT TO BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION (MAY HAVE A LARGE PROJECTION ONTO THE NEGATIVE PHASE OF THE PNA TELECONNECTION). && .PRELIMINARY POINT TEMPS/POPS... DDC 26 40 20 43 / 80 20 0 0 GCK 23 40 18 43 / 70 20 0 0 EHA 22 48 19 48 / 70 0 0 0 LBL 25 46 18 48 / 70 0 0 0 HYS 29 34 19 36 / 80 30 0 0 P28 32 43 22 46 / 50 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM CST /5 AM MST/ MONDAY FOR KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062- KSZ063-KSZ064-KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078- KSZ079-KSZ080-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088. WIND ADVISORY UNTIL 6 AM CST MONDAY FOR KSZ081-KSZ089-KSZ090. && 12/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1128 AM CST SUN NOV 27 2005 KSZ030-031-043>046-061>066-074>080-084>088-281100- CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD- STAFFORD-STANTON-STEVENS-TREGO- 1128 AM CST (1028 AM MST) SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR MOST OF SOUTHWEST KANSAS. A VERY POTENT WINTER STORM IS MOVING ACROSS THE SOUTHERN PLAINS AND WILL CAUSE SNOW AND BLOWING SNOW OVER MUCH OF SOUTHWESTERN KANSAS THIS AFTERNOON AND TONIGHT. 2 TO 5 INCHES OF SNOW IS EXPECTED NORTH AND EAST OF A LINE FROM SCOTT CITY TO JETMORE. 1 TO 3 INCHES OF SNOW IS EXPECTED BY MONDAY MORNING SOUTH AND WEST OF THIS LINE. WINDS WILL BE HOWLING FROM THE NORTHWEST AT 30 TO 40 MPH...WITH OCCASIONAL GUSTS OVER 50 MPH. THESE STRONG WINDS WILL CAUSE REDUCED VISIBILITIES IN BLOWING SNOW. DRIVERS ARE ENCOURAGED TO SLOW DOWN AND DRIVE WITH EXTRA CARE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS MAY CALL YOUR SNOWFALL AMOUNTS TO YOUR RESPECTIVE COUNTY OFFICIALS...WHO WILL RELAY THE REPORTS TO THE NATIONAL WEATHER SERVICE. KSZ081-089-090-281100- BARBER-COMANCHE-PRATT- 1128 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL BRING GUSTY NORTH TO NORTHWEST AT 25 TO 35 MPH BY 6 PM WITH GUSTS TO 45 MPH. THE RAIN MAY CHANGE TO SNOW TONIGHT WITH ACCUMULATIONS LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TSB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM NON-TSTM WND GST SYRACUSE 37.98N 101.75W
11/27/2005 64 MPH HAMILTON KS BROADCAST MEDIA
KSN WEATHERLAB SITE AT SYRACUSE HIGH SCHOOL
0707 PM NON-TSTM WND GST SCOTT CITY 38.48N 100.91W
11/27/2005 58 MPH SCOTT KS BROADCAST MEDIA
KSN WEATHERLAB SITE AT SCOTT CITY MIDDLE SCHOOL
&&
UMSCHEIDThe national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485523, 5485524, 5485825, 5485826, 5485827, 5485828, 5485829, 5485830, 5485831.